Alabama, 2008

Lightning Strike in Alabama, June 21, 2008

June 21, 2008 · NWS MOB · 1 event in 1 county or zone

Lightning struck a home near Wing and started a fire. The fire was put out, but the home suffered damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a home near Wing and started a fire. The fire was put out, but the home suffered damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 21, 2:37 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 21, 2:37 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CDT SAT JUN 21 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY)...CURRENT CONVECTION
INITIATING ON A MIX OF LEFT OVER OUTFLOW BOUNDARIES AND A WEAK SEA
BREEZE CIRCULATION...AIDED BY A SERIES OF SHORTWAVES IN THE
NORTHWEST FLOW ALOFT.  THE UPPER TROF OVER THE EASTERN STATES SHIFTS
EASTWARD THROUGH TUESDAY TO THE EAST COAST WITH DRIER AIR WORKING
INTO THE FORECAST AREA FROM THE WEST.  MEANWHILE...A SERIES OF
DIFFICULT TO TIME SHORTWAVES STREAM NORTHWARD AROUND THE UPPER RIDGE
OVER THE EASTERN GULF.  THE LATTER AND THE CHANGING MOISTURE PROFILE
WILL FAVOR HIGHER POPS EASTWARD WITH LESSER WESTWARD ON SUNDAY WITH
AN OVERALL DECREASE IN POPS ON MONDAY.  A SURFACE TROF SHIFTS INTO
THE FORECAST AREA MEANWHILE THEN STALLS NEAR THE COAST BY TUESDAY.
DESPITE THIS FAVORABLE SURFACE FEATURE...MODEL SOUNDINGS DHOW WARMER
AND DRIER AIR ALOFT AS RIDGING BUILDS BACK INTO THE AREA WHICH WILL
TEND TO INHIBIT DEEP CONVECTION...SO JUST STAYED WITH SMALL
AFTERNOON POPS MAINLY OVER THE SOUTHERN PORTION OF THE FORECAST
AREA.  TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONABLE
LEVELS. /29

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...DEEP LAYER RIDGING
GENERALLY REMAINS OVER THE AREA WEDNESDAY AND SHIFTS GRADUALLY INTO
THE GULF THROUGH SATURDAY AS AN UPPER TROF EVOLVES OVER THE EASTERN
STATES.  SMALL POPS CONTINUE THROUGH FRIDAY INITIATED BY LEFT OVER
OUTFLOW BOUNDARIES AND A WEAK SEA BREEZE...THEN INCREASE TO CHANCE
ON SATURDAY AS A SHORTWAVE IN THE UPPER TROF NEARS THE AREA WITH A
WEAK SURFACE TROF SETTLING INTO THE REGION.  TEMPERATURES WILL BE
NEAR TO SLIGHTLY ABOVE SEASONABLE VALUES. /29

&&

.MARINE...A HIGH WILL DOMINATE THE WEATHER OVER THE NORTH CENTRAL
GULF THROUGH MIDWEEK ALLOWING THE MESOSCALE PROCESSES TO CARRY THE
LOAD FOR THE LOCAL WEATHER.  LIGHT DAYTIME ONSHORE FLOW BECOMING
OFFSHORE OVERNIGHT.  LITTLE CHANGE IN SEAS THROUGH WEDNESDAY.  WIND
AND SEAS HIGHER IN SCATTERED CONVECTION. /77

&&

.FIRE WEATHER...NO CONCERNS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  90  70  91 /  40  40  20  20
PENSACOLA   72  86  72  89 /  40  50  20  30
DESTIN      76  86  74  89 /  40  60  30  40
EVERGREEN   67  89  66  91 /  30  30  20  20
WAYNESBORO  64  91  63  92 /  20  20  10  10
CAMDEN      66  90  65  92 /  30  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29 EVERSOLE
77 DALY
Hazardous weather outlook, Jun 21, 7:43 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
843 AM CDT SUN JUN 21 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
843 AM CDT SUN JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST
TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES.  ALTHOUGH
AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...THE MAIN RISKS
WITH THE STORMS WILL BE THE POTENTIAL TO BECOME STRONG WITH BRIEF
STRONG WINDS AND HEAVY RAINS...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER
SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA
PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.  FOR MONDAY THROUGH FRIDAY...AWAY FROM ISOLATED
THUNDERSTORMS...NO HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 21, 12:49 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT SAT JUN 21 2008

ALZ061-MSZ075-076-078-079-211915-
UPPER MOBILE-GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS...
149 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...STONE...
PERRY...GREENE AND MOBILE COUNTIES...

AT 142 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
BAND OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF LUCEDALE TO 3 MILES
WEST OF WIGGINS...AND MOVING SOUTH AT 5 MPH.

THE BAND OF STORMS WILL AFFECT AREAS IN AND AROUND...
LUCEDALE...LUCEDALE...EVANSTON AND PERKINSTON THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 21, 4:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT SAT JUN 21 2008

MSZ067-076-212245-
GREENE-WAYNE-
517 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE AND WAYNE
COUNTIES...

AT 513 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF SMITHTOWN...AND MOVING SOUTHEAST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PIAVE THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 21, 4:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
535 PM CDT SAT JUN 21 2008

ALZ056-060-212300-
COVINGTON-CONECUH-
535 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH
COUNTY...MOVING INTO COVINGTON COUNTY...

AT 531 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF COHASSETT...AND MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOANGO AND RED LEVEL THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 21, 4:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
538 PM CDT SAT JUN 21 2008

ALZ060-FLZ005-212315-
COVINGTON-INLAND OKALOOSA-
538 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY...

AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF FALCO...AND MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RED OAK...WATKINS BRIDGE AND LAUREL HILL THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Eglin Afb radar (KEVX), 84 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Covington

When
June 21, 5:15 PM CST
Where
Covington County, Wing
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.030, -86.620

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118994.